Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2024, 2:35 PM CDT for 4 counties in Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 2:35 PM CDT (19:35 UTC)
- Expired
- May 24, 2024, 3:18 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Douglas County, IL, Moultrie County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:40 PM CDT | TSTM WND DMG | Bement, IL | Medium sized tree branches down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
930
WUUS53 KILX 241935
SVRILX
ILC019-041-139-147-242030-
/O.NEW.KILX.SV.W.0101.240524T1935Z-240524T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
235 PM CDT Fri May 24 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Moultrie County in central Illinois...
Southeastern Piatt County in central Illinois...
Southwestern Champaign County in east central Illinois...
Northwestern Douglas County in east central Illinois...
* Until 330 PM CDT.
* At 235 PM CDT, a severe thunderstorm was located over Hammond, or
14 miles south of Monticello, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bement around 240 PM CDT.
Ivesdale around 250 PM CDT.
Other locations in the path of this severe thunderstorm include White
Heath.
This includes the following highways...
Interstate 57 near mile marker 232.
Interstate 72 between mile markers 162 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3974 8849 3978 8870 4013 8862 4008 8830
TIME...MOT...LOC 1935Z 200DEG 25KT 3982 8857
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes1 follow-up statement
278 WWUS53 KILX 242018 SVSILX Severe Weather Statement National Weather Service Lincoln IL 318 PM CDT Fri May 24 2024 ILC019-041-139-147-242028- /O.CAN.KILX.SV.W.0101.000000T0000Z-240524T2030Z/ Moultrie-Piatt-Champaign-Douglas- 318 PM CDT Fri May 24 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOULTRIE... SOUTHEASTERN PIATT...SOUTHWESTERN CHAMPAIGN AND NORTHWESTERN DOUGLAS COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, heavy rain is still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for central Illinois. && LAT...LON 3974 8849 3978 8870 4013 8862 4008 8830 TIME...MOT...LOC 2016Z 200DEG 25KT 4010 8844 $$ Barnes
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:51 PM CDT, 1 hour 44 minutes earlier. Its key messages:
- A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
- Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 12:51 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1251 PM CDT Fri May 24 2024 .KEY MESSAGES... - A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front. - Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play. && .UPDATE... Issued at 1013 AM CDT Fri May 24 2024 There is a line of thunderstorms moving east across north-central Illinois currently and should continue to weaken. Most of the line is stay sub- severe. There is still some redevelopment possible behind this line as the actual cold front starts to make its way across central and southeastern Illinois this afternoon. The main threats we are concerned about today continues to be damaging wind but large hail is a close second. Copple && .DISCUSSION... Issued at 236 AM CDT Fri May 24 2024 Early this morning, an occluded area of low pressure is centered over South Dakota while a cold front is in place across potions of Nebraska and Kansas. An MCS is ongoing along the cold front and is expected to track east across Iowa early this morning before shifting into Illinois mid to late this morning. Guidance is mixed on how well this line will stay together, but there is at least a chance for showers and storms to move across central Illinois mid to late this morning in a decaying state. Depending on how quickly we clear out from any morning convection, some models indicate that moderately strong instability will redevelop this afternoon as dew points near 70 degrees advect across central Illinois contributing to MLCAPE values of around 2000 J/kg. Forecast soundings show steep low/mid level lapse rates with no appreciable capping in place. Storms should be able to redevelop this afternoon on remnant outflow boundaries, or this evening as the synoptic cold front begins to move across the area. In general, deep layer shear is a bit marginal today, around 25-30 kt, but does become more favorable with values around 30-35 kt as the cold front approaches this evening. High pressure will build across central Illinois behind the departing cold front Saturday. At least a brief respite from the humidity is expected as dew points mix into the 40s Saturday afternoon under sunny skies. Sunday, low pressure is progged to lift from near Kansas City early in the morning to the western Great Lakes late in the evening. A broad warm sector will be in place across much of the Midwest. Central Illinois is expected to see temps in the upper 70s to lower 80s while dew points will be unseasonably high near 70 degrees. This combination of heat and humidity will contribute to strong instability Sunday afternoon with MLCAPE values around 3000 J/kg. Despite the somewhat loosely organized surface low, a negatively tilted shortwave trough and coupled upper jet will result in strong forcing for ascent across central Illinois Sunday. In addition, deep layer shear will be strong, 40 to 50 kts. Overall, kinematics and thermodynamics appear very favorable for severe weather somewhere in the region. The main question mark revolves around the evolution of early day convection which will be working across the mid Mississippi Valley Sunday morning on a veering LLJ initially focused over the mid Missouri Valley Saturday night. Outflow from these storms and convective debris adds some uncertainty in the details, but the day bears close watching for severe weather both along the warm front earlier in the day, and along the trailing cold front later in the day. Forecast soundings (NAM/SREF) Sunday show long, cyclonically curved hodographs along with very steep (>8.5-9.0 C/km) mid level lapse rates supportive of supercells and large hail. 0-1 km bulk shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of supercell tornadoes. Storms should become linear with time with wind then becoming the primary hazard. Low pressure will lift to the Canadian Maritimes early next week while high pressure builds across the Great Plains. NW flow will prevail across central Illinois. Cold advection will drive steep low/mid level lapse rates and couldn't rule out some scattered showers/isolated storms, diurnally favored, in response to low amplitude shortwaves digging across the region in the NW flow. Temperatures will run a bit cooler through the first half of next week with highs only in the lower to mid 70s and overnight lows in the lower 50s. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri May 24 2024 Scattered showers and thunderstorms will affect the central IL airports through early evening with MVFR conditions at times with heavier showers. Breezy south winds 12-18 kts with gusts 20-28 kts will occur (stronger gusts possible with thunderstorms), except an outflow boundary from this mornings MCS giving north to NE wind direction early this afternoon. A cold front will push eastward over central IL early overnight with winds shifting NW to north and averaging around 10 kts. Showers will end after cold frontal passage and clouds to scatter out during overnight from west to east with fair skies on Saturday morning as weak high pressure settles into IL. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 11:14 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1114 AM CDT Fri May 24 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-251615- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1114 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Some of the storms late this morning north of a Lewistown to Bloomington line could be severe with damaging wind gusts and small hail. Strong to severe storms are possible again areawide this afternoon and evening and will be capable of damaging wind gusts, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is an enhanced risk (level 3 of 5) for severe thunderstorms Sunday across central Illinois. All hazards are possible including damaging wind gusts, large hail, tornadoes, and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 11am to 11pm. Expected storm motion is toward the east around 40 mph. Copple
In the hours before
Local storm report, May 24, 2:16 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
216 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Rain 2 E Chatham 39.67N 89.67W
05/24/2024 M1.52 Inch Sangamon IL Mesonet
Mesonet station FW5373 Chatham.
0200 PM Rain 1 SE Champaign 40.11N 88.25W
05/24/2024 M1.30 Inch Champaign IL Mesonet
Mesonet station SSEI2 0.7 SE Champaign.
0207 PM Rain 2 SSE Grandview 39.79N 89.62W
05/24/2024 M1.14 Inch Sangamon IL Mesonet
Mesonet station SPLLC 1 SSE Grandview.
0209 PM Rain 2 N Urbana 40.13N 88.21W
05/24/2024 M1.09 Inch Champaign IL Mesonet
Mesonet station URBNC 1 N Urbana.
&&Local storm report, May 24, 2:19 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
219 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Tstm Wnd Dmg 4 E Rantoul 40.30N 88.08W
05/24/2024 Champaign IL Mesonet
Tree blown down on 2000E just north of
highway 136 just south of Dillsburg. Time
estimated on radar.
&&Local storm report, May 24, 2:22 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
222 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Rain 2 E Chatham 39.67N 89.67W
05/24/2024 M1.64 Inch Sangamon IL Mesonet
Mesonet station FW5373 Chatham.
0217 PM Rain 2 SSE Grandview 39.79N 89.62W
05/24/2024 M1.27 Inch Sangamon IL Mesonet
Mesonet station SPLLC 1 SSE Grandview.
&&Local storm report, May 24, 2:29 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
229 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Rain Rantoul Airport 40.29N 88.15W
05/24/2024 M1.20 Inch Champaign IL AWOS
AWOS station KTIP Rantoul Arpt.
&&Local storm report, May 24, 2:32 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
232 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Tstm Wnd Dmg Rossville 40.38N 87.66W
05/24/2024 Vermilion IL Emergency Mngr
Power lines blown down with power outages in
Rossville.
&&Local storm report, May 24, 2:34 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
234 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Rain 2 WSW Champaign 40.10N 88.31W
05/24/2024 M1.63 Inch Champaign IL Mesonet
Mesonet station CMII2 2.5 W Champaign.
0228 PM Rain 2 SSE Grandview 39.79N 89.62W
05/24/2024 M1.38 Inch Sangamon IL Mesonet
Mesonet station SPLLC 1 SSE Grandview.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:48 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| May 24, 8:40 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark | 65 min |
| May 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| May 24, 1:19 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| May 24, 1:21 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 24 min |
| May 24, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 24, 1:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 24, 2:27 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 63 min |
| May 24, 2:48 PM CDT | Flash Flood Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 3 hr |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 53 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 44 min |
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 36 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| May 24, 4:13 PM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.